This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The EDITORIAL by Dykes and Linde (225:986, 1973) should evoke sympathy for the anesthesiologist, who must choose between hazards for each patient when choosing an inhalation anesthetic. Enflurane may present a new choice, though not a better one.To quote from the DRUG COMMENTARY by the AMA Department of Drugs (225:989, 1973):Central nervous system (CNS) excitation, manifested by increased electrical activity and seizure-like activity in the electroencephalogram, occurs as anesthesia is deepened; this is exacerbated by hypocarbia and suppressed by hypercarbia. Paroxysms of tonic-clonic or twitching movements have developed in a few patients, usually in association with deep anesthesia and hypocarbia. These can be terminated, without sequelae, by lightening the anesthesia and reducing the minute ventilation, or by administering another agent.I don't know that seizure-like activity under anesthesia is desirable or undesirable. To protect my patient, I assume it is undesirable. That means I need
Goldman EJ. Enflurane and Catch 22 × 3. JAMA. 1973;226(9):1120. doi:10.1001/jama.1973.03230090044018